Alert archive / Kentucky / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 332, NWS Louisville, KY

December 17, 2016Perry County, Indiana; Breckinridge County, Hancock County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Dec 17, 2016, 1:45 PM CST for Perry County, Indiana; Breckinridge County, Hancock County, Kentucky. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 17, 2016, 1:45 PM CST (19:45 UTC)
Expired
Dec 17, 2016, 2:00 PM CST
In force
15 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Perry County, IN, Breckinridge County, KY, Hancock County, KY

The radar

The Louisville radar (KLVX), 69 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 17, 1:42 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 734 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
734 m²/s²
0-3 km storm-relative helicity
836 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

166 
WUUS53 KLMK 171945
SVRLMK
INC123-KYC027-091-172000-
/O.NEW.KLMK.SV.W.0332.161217T1945Z-161217T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
145 PM CST SAT DEC 17 2016

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  South central Perry County in south central Indiana...
  West central Breckinridge County in central Kentucky...
  East central Hancock County in central Kentucky...

* Until 200 PM CST

* At 145 PM CST, a severe thunderstorm was located near Hawesville,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Hawesville, Cannelton, Cloverport, Arrington Corner, Chambers,
  Tobinsport, Weberstown, Patesville, Dodd and Holt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM CST for south central
Indiana...and central Kentucky.

LAT...LON 3784 8685 3798 8658 3780 8648 3774 8679
TIME...MOT...LOC 1945Z 248DEG 41KT 3782 8675 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

MJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 17, 11:02 AM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Dec 17, 11:02 AM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1202 PM EST Sat Dec 17 2016

...Updated Aviation Discussion...

.Forecast Update...
Issued at 854 AM EST Sat Dec 17 2016

Light rain continues this morning across much of southern IN and
portions of central KY generally along the Ohio River. The latest
mesoscale models indicate a decent chance of rain will continue
across this area through the day. Therefore, pops were raised in
this area through the morning hours. Also adjusted the thunderstorm
chances a bit tonight to move them out faster.

&&

.Short Term (Now through Sunday)...
Issued at 330 AM EST Sat Dec 17 2016

...Complicated, highly changeable weather thru Sunday...

...Mild with periods of heavy rain and a few thunderstorms late
today and this evening then crashing temperatures with light
freezing rain and freezing drizzle expected later tonight...

Early this morning...

Surface chart early this morning shows low pressure centered over
southwest MO with southerly winds kicking up ahead of it across the
mid MS and OH Valleys where a broad but strong warm advection
pattern is underway ahead of a shortwave trough aloft over the MS
Valley. Winds over our area are howling just off the surface, as our
KLVX radar at Ft. Knox is showing 60-70 kts at 3 kft and 70-80 kts
at 5 kts. Luckily, these winds will remain aloft, but southerly
surface winds will be breezy thru the morning hours. In this strong
warm advection pattern, resulting isentropic lift is causing
scattered to numerous showers over central KY and south-central IN
at this time, which should continue thru daybreak. None of the
showers are heavy, but expect brief periods of moderate rain at
times. Surface temperatures in the warm advection and southerly wind
pattern have been rising. At our office, temperatures have risen
from 40 at midnight to 45 at 3 AM and readings will continue to
climb slowly thru daybreak.

Today...

Models suggest the low-level jet will subside a bit but still remain
around 50 kts. Model mass fields and soundings show some drying
aloft as the initial shortwave pushes to our east. However, low-
level moisture remains in place, trapped under a low-level
inversion. Thus, expect the sky to remain cloudy with diminishing
showers, but still scattered showers and even some drizzle anytime
during the day. High temperatures this afternoon will be tricky as
low-level clouds and the inversion tend to counteract mild southerly
winds that would otherwise occur. For now, our previous forecasted
high temperatures look reasonable, with upper 50s in southern IN,
lower 60s over north-central and east-central KY, and mid-upper 60s
in south-central KY.

Late this afternoon and tonight...

The surface low will move and/or redevelop quickly east-northeast
across the lower OH Valley, dragging a sharp cold front with it.
Expect the front to be draped from about central/southern IN to the
MO Bootheel by mid afternoon. Showers and some thunderstorms will
quickly redevelop along the front by mid to late afternoon from
southern IN to western KY.

Models crank up significant precip amounts along the front, which
makes sense given forcing within the models. In fact, models suggest
increasing wind speeds within the 300 mb jet streak tonight from
Missouri to the Great Lakes. This occurs as the main trough to our
west approaches, increasing the height gradient aloft which
increases wind speeds aloft. This increases divergence aloft in the
right entrance region of the jet over our area, which in turn causes
low-level south to southeasterly ageostrophic winds to respond. As a
result, low-level convergence and lift increase along and ahead of
the low-level boundary.

The resulting isentropic lift/frontogenetical forcing will be rather
steep and aided by some elevated instability. For example, GFS and
NAM soundings show elevated (most-unstable) CAPE around 500 J/kg,
which goes along with Total Totals values around 50. All these
factors will result in rapid development of showers and some
thunderstorms, with heavy rain at times. In addition, soundings show
potential for slight near-surface based convection over south-
central KY, which could promote some gusty winds with the heavier
cells. SPC's Day 1 outlook shows a Marginal risk of severe over
central KY in case any of the stronger winds aloft can mix down,
particularly over south-central KY.

While the axis of rain will move southeast with time, there still is
the potential for some training cells which could lead to localized
flood and ponding concerns where heavier rain falls. Rainfall
amounts of one to as much as two inches could occur, with some of
that rain falling behind the cold front.

The front plows through the area this evening, and precip continues
behind the front. This is where the interaction of moisture and
crashing temperatures becomes problematic. Temperatures may fall
roughly 20 degrees in 2-3 hours immediately behind the front, then
continuing to fall thereafter. Soundings show slow drying aloft as
the colder air deepens. This would tend to diminish ice crystal
growth aloft if the moisture moves out before the depth of cold air
increases enough. Therefore, rain changing to sleet or snow is a
little more tenuous, but still possible depending on how the
scenario unfolds exactly. What is more likely to occur is a
changeover to light freezing rain and then freezing drizzle as
surface and boundary layer temperatures fall below freezing. At this
time, it appears that precipitation rates and coverage will be
diminishing as this occurs, so significant ice accumulation is not
expected at this time. Nevertheless, some icing on roads and
freezing of existing water on roads from earlier rains, especially
elevated surfaces should occur.

After extensive coordination with neighboring offices, we will issue
a winter weather advisory for all of our forecast area except
several southeastern counties in central KY where it will take
longer for the cold air to infiltrate. Will issue an SPS for that
area instead for now. The advisory will be split into 3 areas with
different start times to better delineate the timing of subfreezing
temperatures. It will continue through the morning Sunday to account
for possible leftover freezing/frozen very light precip and some
slick roads.

Sunday...

Significant precipitation will have ended Sunday morning as the
system pulls away. Low clouds will remain especially over our
eastern forecast area. Model soundings and time-height cross-
sections show that temperatures within the low-level moisture will
become cold enough for some snow grains or light snow/flurries, with
also some freezing drizzle in the morning. Highs Sunday will be
mainly in the 20s.

.Long Term (Sunday night through Friday)...
Issued at 340 AM EST Sat Dec 17 2016

The weather calms down after Sunday with general zonal flow aloft
through mid next week. It will be very cold Monday morning with lows
potentially in the single digits in south-central IN and the lower
and mid teens in central KY. A slow warming trend begins thereafter
with high temperatures back in the 40s by mid week. Expect dry
weather through Wednesday. Another system could bring a chance of
rain showers about Thursday, but with only fair agreement in the
models. Looks like our eastern forecast area would have the best
chance for precipitation then, but it does not look like a
significant system at this time.

&&

.Aviation...(18Z TAF Issuance)
Issued at 1200 PM EST Sat Dec 17 2016

Gusty southerly winds along with MVFR ceilings will continue through
the afternoon and into the early evening hours at all sites. Showers
will be on the increase this afternoon. As warmer and more humid air
continues to filter in this afternoon, some instability will
develop. There will be a possibility of thunderstorms at all sites
late this afternoon into the evening hours.

A cold front will barrel through the region tonight bringing with it
a sharp wind shift and a transition to a wintry mix of
precipitation. The wind shift from southerly to the WNW will occur
at SDF around 02-03Z, at BWG around 04-05Z, and at LEX around 06-
07Z. The changeover to wintry precipitation will lag the wind shift
by 2-3 hours or so. Light freezing rain looks to be the dominant
precipitation type with a brief period of sleet and snow possible as
well. This precipitation will move out during the morning. Ceilings
overnight look to be in the IFR range, but should rise to MVFR after
the precipitation moves out. Wind gusts will subside a bit through
the morning as well.

&&

.LMK Watches/Warnings/Advisories...
IN...Winter Weather Advisory from 9 PM EST /8 PM CST/ this evening to
     noon EST /11 AM CST/ Sunday for INZ076>079-083-084-089.

     Winter Weather Advisory from midnight tonight to noon EST Sunday
     for INZ090>092.

KY...Winter Weather Advisory from 8 PM this evening to 11 AM CST
     Sunday for KYZ023-026.

     Winter Weather Advisory from 4 AM EST /3 AM CST/ to noon EST /11
     AM CST/ Sunday for KYZ036-037-039>043-046>049-054>057-064-
     065-073>076.

     Winter Weather Advisory from midnight EST /11 PM CST/ tonight to
     noon EST /11 AM CST/ Sunday for KYZ024-025-027>035-038-045-
     053-061>063-070>072.

&&

Update...EER
Short Term........TWF
Long Term.........TWF
Aviation...EER
Hazardous weather outlook, Dec 17, 3:35 AM CST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
435 AM EST SAT DEC 17 2016

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>065-
070>076-180945-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-
BULLITT-OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-
WOODFORD-FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-
MARION-BOYLE-GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-
LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-
435 AM EST SAT DEC 17 2016 /335 AM CST SAT DEC 17 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF INDIANA...SOUTH
CENTRAL INDIANA...EAST CENTRAL KENTUCKY...NORTH CENTRAL
KENTUCKY...NORTHWEST KENTUCKY AND SOUTH CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

...WINTER WEATHER ADVISORY FOR SATURDAY NIGHT INTO SUNDAY
MORNING...

TEMPERATURES WILL PLUMMET ACROSS THE AREA TONIGHT IN THE WAKE OF
AN ARCTIC COLD FRONT. PRIOR TO THE COLD FRONT...GUSTY SOUTH WINDS
WILL SEND TEMPERATURES INTO THE UPPER 50S AND 60S TODAY.
ACCOMPANYING THE WARM TEMPERATURES WILL BE SHOWERS AND A FEW
THUNDERSTORMS THAT WILL DROP OVER AN INCH OF RAIN ACROSS THE AREA.
AS TEMPERATURES DIVE AFTER THE FRONTAL PASSAGE, LINGERING
PRECIPITATION WILL CHANGE TO A WINTER MIX OF RAIN, SLEET, AND
SNOW. JUST AS SIGNIFICANT, WITH TEMPERATURES FALLING INTO THE 20S
BEFORE SUNRISE SUNDAY, ANY PONDED WATER WILL FREEZE ON ROADS AND
SIDEWALKS, RESULTING IN POTENTIALLY POOR TRAVEL CONDITIONS FOR ANY
UNTREATED SURFACES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SLICK CONDITIONS COULD REMAIN THROUGH THE MORNING ON SUNDAY AS
TEMPERATURES FALL SLOWLY THROUGH THE 20S INTO THE TEENS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT HAZARDOUS ROAD CONDITIONS AND
PRECIPITATION AMOUNTS SUNDAY MORNING.

KYZ066-067-077-078-081-082-180945-
CASEY-LINCOLN-ADAIR-RUSSELL-CUMBERLAND-CLINTON-
435 AM EST SAT DEC 17 2016 /335 AM CST SAT DEC 17 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING IN
ADVANCE OF AN ARCTIC COLD FRONT MOVING IN TONIGHT.  MUCH COLDER
TEMPERATURES TOWARD SUNDAY MORNING MAY CAUSE SOME ISOLATED SLICK
SPOTS ON AREA ROADS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 4:36 AM CSTWinter Weather AdvisoryLMKClark, Crawford, Dubois, Floyd, Harrison, Jefferson and 4 more28 hr
Dec 17, 1:58 PM CSTSevere Thunderstorm WarningLMKPerry13 min
Dec 17, 2:31 PM CSTSpecial Weather StatementLMKCrawford29 min
Dec 17, 3:22 PM CSTSevere Thunderstorm WarningLMKPerry23 min
Dec 17, 3:46 PM CSTSevere Thunderstorm WarningLMKPerry29 min
Dec 17, 4:23 PM CSTSpecial Weather StatementLMKHarrison67 min
Dec 17, 2:52 PM CSTSevere Thunderstorm WarningLMKOhio38 min
Dec 17, 3:02 PM CSTTornado WarningLMKOhio13 min
Dec 17, 3:23 PM CSTTornado WarningLMKBreckinridge, Grayson, Ohio22 min
Dec 17, 3:39 PM CSTTornado WarningLMKBreckinridge, Grayson, Ohio21 min
Dec 17, 3:58 PM CSTSpecial Weather StatementLMKBreckinridge32 min
Dec 17, 4:35 PM CSTSpecial Weather StatementLMKOhio25 min
Dec 17, 5:25 PM CSTSpecial Weather StatementLMKMeade35 min
Dec 17, 5:30 PM CSTSpecial Weather StatementLMKOhio30 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2016Severe Thunderstorm Warnings in Indiana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.